Hearing loss is sometimes difficult to diagnose because each patient experiences it differently. Unfortunately, I have seen too many patients wait too long and cause irreparable damage to their hearing.
Only once the problem becomes obvious do people seek help. While we can still assist these patients, results are more successful when identifying a problem early on and receiving professional treatment right away.
The aging process is cruel sometimes, and although we mean to treat our bodies well and try to encourage improvement with medication, sometimes they have adverse side effects.
Balancing these effects is critical to your overall health.
We are dedicated to informing residents of Northern Chicago about all the issues associated with hearing loss. While it is unfortunate that some medications are meant to heal, they can have adverse effects, and we are prepared with alternative solutions.
Identifying Hearing Loss
Hearing loss can develop slowly, so it’s essential to be aware of any minor changes you may encounter. While this may be from your medications, it may also be from any number of other causes.
We can help you discover the cause, but we need your help to identify the symptoms. If you notice any of these taking place, please contact us immediately and arrange a consultation.
Exhaustion – Listening attentively to each and every word that people say throughout the day can take its toll on you mentally. Experiencing a hearing loss is not an easy thing, and thus it can cause you to feel tired and worn out from having to put so much effort into processing what people say. If your energy levels are down more often, hearing loss may be the cause.
Shouting or Speaking over Others – Hearing loss can develop gradually, so your family may not notice your issue as much. But if you’ve recently met someone new and they noticed how loud you are speaking, that could be because your hearing has diminished, and you are compensating by speaking loudly.
Increasing the Volume of Electronics – If you have to turn up your TV or phone to hear better, that is one of the most common signs of hearing loss. Monitor your volume levels before taking medication so you have a benchmark established.
“What?” or “Pardon Me” – If you catch yourself uttering these phrases more than usual, then it’s a clear sign that your hearing is not only in decline, but it needs some professional attention as well. This is one of the most common first signs. It can be met with humor as younger members of your family may see this as an opportunity to have a laugh at the expense of your age.
Watch Out for These Medications
Your hearing issues may be linked to any of these medications. If you suspect this to be true, do not stop taking them, but do call us immediately.
Chemicals (mercury, lead, alcohol, etc.)
Not all medications are prescribed by a doctor. Many people are disappointed to hear that their extracurricular activities are having a negative effect on their hearing. We advise everyone to indulge responsibly and don’t ignore the signs stated above.
Unfortunately, the aging process is not kind to our hearts and thus requires the use of loop diuretics. This medication can affect the blood flow to our cochlea, which will diminish our ability to hear and can start at a younger age than you may think.
Antibiotics are known to cause damage to the sensory cells within your inner ear. It’s these cells that detect sound and motion and are very fragile. They are crucial to the success of your hearing.
For all the travelers out there, you may receive treatment for foreign illnesses such as malaria. While this is important, it’s also a good idea to keep your doses in check. Too many of these kinds of medications can harm your hearing in the process.
Analgesics and Antipyretics
These medications are quite common and used to relieve pain from many different body parts. Acetaminophen, the main ingredient in Tylenol, is the most widely used. This also affects blood flow to the cochlea. The same goes for ibuprofen, which is the active ingredient in Advil. Please use these medications sparingly.
What to Do If Your Medication Causes Hearing Loss
The first step is to schedule a comprehensive hearing assessment. Part of this procedure is having an in-depth conversation with you about your listening habits and lifestyle routines. After that, we can administer the test because we will better understand what to look for.
If we determine the cause to be medicinal, we will work with your prescribing physician to find a safe alternative. We won’t be compromising your health in any way at all.
The only thing that can hurt your hearing is neglecting the signs. Please help yourself and your loved ones by paying attention to changes in your hearing.
Contact us with any questions you may have about anything hearing related. We are here to help.